What can you take for POTS?

Discussion in 'Fibromyalgia Main Forum' started by LISALOO, Jan 16, 2010.


    LISALOO New Member

    I was diagnosed after a tilt table test today. Next I have a cardiologist apt, but that's not for a month to decide on what meds I should be on.

    What supplements or natural stuff can I take now to help the issue?


    Also, on article said klonopin can worsen pots, is that true?
    [This Message was Edited on 01/16/2010]
  2. TeaBisqit

    TeaBisqit Member

    No, don't take klonopin.

    Here's what helped me over the years. Celtic Gray Salt from the Salt and Grain Society. It is NOT like the salt you buy in the stores. This one has a high mineral content and it works. All you need is a quarter teaspoon a day of it, and in many cases, it can make most of the symptoms disappear. I actually got rid of the severe lightheadedness with this for six months straight. I had to stop it because it is hard on the stomach, if you have acid reflux. Take it with food.

    Licorice works, but it has drawbacks. If you get licorice capsules, the dose is usually too high. If you use just the black candy strips, it works, but the sugar can be a problem and licorice strips your body of potassium, so you need more potassium. You can also get muscle cramps from it.

    Cut out garlic and nitrates from your diet. Both of these can cause POTS symptoms up to 48 hours after you have eaten them. Nitrates and garlic are hidden in many foods.

    Salt your food. Salt is your friend with POTS. The government has decided to start cutting the salt content from most foods by twenty percent in the next few years. If you do not salt your food, you will get sicker and sicker as they lower the salt content. They obviously don't care about those of us who NEED that salt.

    Stay away from alot of things that will take the water out of you. Watermelon, lettuce, anything that acts like a diuretic.

    Get a blood pressure cuff. Most people with POTS will read very low at home and read high at the doc's office. A reading up to 156 at the doc's office is pretty normal for us, even though they will tell you it's too high. If you are that high that day, you will probably actually be feeling better. If you read low at home, and you feel sick, add a little salt to your water.

    LISALOO New Member

    Thanks, I just bought a pulse rate moniter to see what causes mine to jump so much.

    On my tilt table test, my blood pressure really didn't change, but my pulse doubled when I stood, so I had POTS, not the NH whaever.

    I have licorice so I will add that in.

    I wonder why garlic is bad?

    So klonopin is bad for POTS? If so crap, There's nothing else without side effects that's strong enough to help me sleep.
  4. TeaBisqit

    TeaBisqit Member

    Garlic lowers blood pressure. And it will do so up to 48 hours after you have eaten it. It will bring on POTS symptoms.

    Take alot of magnesium and vitamin D to help with sleep.
  5. redhummingbird

    redhummingbird New Member

    It sounds like you have the tachycardia without the drop in blood pressure which is what I have.

    I'm on a beta blocker called Pindolol. It has helped.

    For what its worth I take 1mg of klonopin at night for sleep which the same doctor also recommended. I hadn't heard that klonopin is bad for POTS. I'll have to do some research.

    Drinking lots of water is really, really important.
  6. TinaJones

    TinaJones New Member

    Hi Lisaloo...

    I've been diagnosed w/ POTS for over two years now... but went undiagnosed for a couple of years before that. While I don't like to hear of anyone getting this diagnosis - it at least helps to know "what" it is you have... so, for that reason only, I'm glad you got an official diagnoses.

    You've gotten some great suggestions already for things to do, until you see your cardiologist and get on some meds... one more thing I wanted to mention - I have to drink approx three Gatorades per day to keep my fluids under control, which keeps my heart issues where they need to be (along w/ lots of heart meds, too). When I'm really going through a flare, I need to go in for IV fluids... but most of the time, I can get by w/ the Gatorade...

    I hope you can find things to make you feel better until you see your doctor. If you have any other specific questions - please feel free to ask! I've been dealing w/ this for a long time.
    Take good care... Tina
  7. karynwolfe

    karynwolfe New Member

    I second the gatorade, it's amazing for my symptoms (we dehydrate so easily, and that makes POTS twice as bad).

    There are many reasons why we have the POTS symptom. One, our nervous systems often fail at regulating our normal, automatic processes (such as heart rate, bowel movements, temperature, etc); this is called dysautonomia. Second, our hearts are WEAK, so they have to beat twice as fast and/or hard to keep the blood going to our brain and other organs to maintain our blood pressure; when it cannot keep up is when your blood pressure will start to drop. Third, over time people with M.E. lose blood volume, so we do not have as much blood to go around as a normal person: the result is again, the heart rate increases to try and compensate. And finally, most of us are deficient in any number of things, be it salt, potassium, or other essential electrolytes, which as I said, makes post POTS and NMH so much worse, so we NEED to stay hydrated. You can make your own electrolye solution like TeaBisquit said, and add salt (check the labels, get a kind that has potassium in it as well!) to your gatorade, or mix some with sugar and water.

    Hope this helps explain why this happens to us in the first place: so much going on at any given time, it's no wonder we all experience this symptom!

    I'd imagine klonopin can make POTS worse by how exhausted even a small dose can make us. That's good for sleep, yes, but if our hearts and nervous system are already making it difficult to maintain normal heart rhythms, imagine what happens when you further suppress them both! Maybe get off the klonopin and find something natural to help you sleep.
    Soul* likes this.
  8. Elisa

    Elisa Member

    Hi Lisaloo and All,

    Here is what I do for POTS...

    Lots of salt (as tee said sea salt is great)

    Lots of water

    Regular V8 is a good source of both salt and potassium.

    Too much potassium displaces salt - so be careful there.

    Compression stockings - over the counter or by prescription.

    Laying on the floor with knees up OR on the sofa with legs elevated.

    If in trouble - chicken soup with high salt is helpful - several cups...check labels, get organic, no msg or other stuff in it.

    Warm showers - not hot. Same with environment - keep it a little cooler - not hotter.

    Exercise - slowly - to condition the heart - daily - but not too much as to flare. Rule of thumb - 5 minutes up, say walking at 2 mi/hr max, and 5 laying down - repeat. Build up by the minute over many weeks.

    Do sit ups/core strengthening - a study was done that says this helps - not sure why?

    Sleep with head elevated - some say this helps other say it doesn't.

    No big meals - diverts blood to the stomach.

    No heavy lifting.

    Anyway that is what I have learned and from my Dr at the Cleveland Clinic regarding POTS. One of the few docs there that was helpful at all...

    God Bless,


    [This Message was Edited on 01/17/2010]

    LISALOO New Member

    Thanks for all your suggestions.

    I'm going to do the celtic sea salt thing. just toss some down with water. I used to take salt tabs, but the potassium in them bothers my IC.

    I bought compression stockings

    I'll have to give up my hot showers (ugh, my relaxing hot showers)

    I can't do gatorade, or V-8 (bothers my Intersitial Cystitis), but broth is a good idea.

    I'll have to find a licorice root sublinqual extract hopefully, I've been trying the pills, bothering my IC. I know the tea is bad too!
    [This Message was Edited on 01/18/2010]
    [This Message was Edited on 01/18/2010]
  10. TeaBisqit

    TeaBisqit Member

    Try cutting out yogurt and anything with aspartame and caffeine for the Intersitial Cystitis. There are many things that can aggravate it. Aspartame, caffeine, sorbitol.